Format

Send to

Choose Destination
Medicine (Baltimore). 2018 May;97(19):e0688. doi: 10.1097/MD.0000000000010688.

Liver abscess caused by Clostridium haemolyticum infection after transarterial chemoembolization for hepatocellular carcinoma: A case report.

Author information

1
Department of Internal Medicine, Chonnam National University Medical School.
2
Department of Radiology, Chonnam National University Medical School, Gwangju, Korea.

Abstract

RATIONALE:

Liver abscesses caused by Clostridium species infection are extremely rare.

PATIENT CONCERNS:

The authors report the first case of a liver abscess due to Clostridium haemolyticum, which occurred after transarterial chemoembolization (TACE) for hepatocellular carcinoma, in a 76-year-old woman who presented with right upper quadrant pain and fever.

DIAGNOSES:

Computed tomography of the abdomen after the second TACE showed an air-filled abscess around a compact, lipiodolized lesion in the right hepatic lobe. Pus culture showed the growth of C haemolyticum.

INTERVENTIONS:

Broad-spectrum antibiotics, including piperacillin/tazobactam and metronidazole, were administered, and a percutaneous 10-French pigtail catheter for pus drainage and culture was inserted in the liver abscess.

OUTCOMES:

Despite administering intensive treatments, she presented with rapid deterioration in mental status, liver function, and infection markers. She was transferred to the local hospital for palliative conservative treatment.

LESSONS:

Clostridia infections, including those involving C haemolyticum, are extremely rare, but should be considered as one of the causative organisms of liver abscess formation after TACE because of its rapid and fatal clinical course.

PMID:
29742715
PMCID:
PMC5959397
DOI:
10.1097/MD.0000000000010688
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wolters Kluwer Icon for PubMed Central
Loading ...
Support Center